Thunderstorm Wind, Hancock
- When
- June 16, 8:15 PM CST
- Where
- Hancock County, Corwith
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.983, -93.967
Warm and moist air pushed into Iowa during the day on the 16th. A broad southwest flow had become established aloft with a strong short wave lifting northeast out of the southern Rockies during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm and moist air pushed into Iowa during the day on the 16th. A broad southwest flow had become established aloft with a strong short wave lifting northeast out of the southern Rockies during the afternoon. At the same time, a cold front was pushing southeast into the area from the Dakotas into Nebraska. The airmass became unstable ahead of the cold front, though it was somewhat capped through much of the day. Temperatures at 700 mb were around +10 C. during the early afternoon, but dropped off to +7 C. during the later afternoon hours as moisture worked into the sounding. Deep layer shear was present in the 30 to 35 kt range, however there was not a great deal of low level shear, generally under 15 kts. Tornado threat was reduced due to the LCL being quite high, over 2300 meters. Thunderstorms erupted rapidly to the west of Iowa during the late afternoon hours. They produced hail to the west with the freezing level quite low, around 12,500 feet. Cape values were marginal in the 500 to 1500 J/kg range with lifted indices in the -3 C. range, however there was significant downdraft CAPE available at around 1500 J/kg. Though much of the convection remained well to the west of the CWA, scattered thunderstorms formed in the outflow from the line of storms to the west and northwest. One of the storms moved through Hancock County, producing a 65 MPH wind gust in Corwith. Several trees were downed and the roof was taken off a farm implement dealership.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 2:25 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT FRI JUN 16 2006 .DISCUSSION... MDLS IN GUD AGMT WITH PROGRESSION OF FNT. EWD PROGRESS OF PCPN AREA WL BE SLOW WITH SUBSIDENCE AREA LFTG AHD OF CUR CNVCTN. VMAX COMING OUT OF NM WL BE THE MAIN PLAYER LATER TNGT AND SHUD HELP PUSH ACTVTY INTO THE W AND NW PART OF THE STATE, MAINLY AFT MIDN. IT DOES NOT LOOK LIKE THE PROGRESSION WILL BE EVEN ACRS THE STATE AS MCSS BRK DOWN LATE TNGT INTO ERY SAT AND REDEVELOPMENT XPCTD OVER MAINLY THE FAR SE SAT AFTN. DYNAMICS MUCH WEAKER O NSAT AND DONT XPCT A REPEAT OF WHAT IS GOING ON THIS AFTN. WL ALSO NEED TO KEEP AN EYE ON MSTR LFT NWD FM CLSD CRCNL IN THE GULF REGION. MSTR SHUD MAKE IT INTO IA LATER THIS EVE. NXT CHCN FOR PCPN LKS TO BE WED AND WED NGT WITH SYS DROPPING INTO THE AREA. TEMPS WL BE HELD DOWN ON SAT WITH CLDS AND CNVCTN, THEN WRMG ABV NORM BY SUN. SHUD SEE A WRM UP ON TUE AHD OF NXT SYS. ONLY FLY IN THE OINTMENT WL BE THE PSBLTY OF WAA CNVCTN MON NGT INTO ERY TUE. ATTM DID NOT GO WITH IT AS MSTR SEEMS TO BE LACKING FOR THIS SYS. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 410 PM CDT FRI JUN 16 2006 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081- 171100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS- 410 PM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVERNIGHT FOR THE NORTHWEST PART OF IOWA...WITH THE BEST CHANCE NORTHWEST OF A SAC CITY TO LAKE MILLS LINE. THE MAIN THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL NON-SEVERE THUNDERSTORMS ARE FORECAST SATURDAY INTO SATURDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH MIDNIGHT OVER THE FAR NORTHWEST PART OF IOWA. IAZ027-028-037>039-048>050-060>062-072>075-082>086-092>097-171100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 410 PM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVERNIGHT TONIGHT NORTHWEST OF A DES MOINES TO WATERLOO LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL NON-SEVERE THUNDERSTORMS ARE FORECAST SATURDAY INTO SATURDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511057.